What should be checked for on physical examination?

Case #1 – Monoamine oxidase inhibitors [14 points]

A 19-year-old woman is brought to the emergency department by her family for fever, confusion, and twitching movements in her legs. The patient is on prescription phenelzine for depression. On arrival, a nurse obtains vital signs: temperature 103.1 F, heart rate 120 beats/minute, blood pressure 135/90 mmHg, respiratory rate 28 breaths/minute. The emergency doctor thinks she has pneumonia and gives her antibiotics and admits her to the hospital.

1. Look up phenelzine. What kind of medication is it? [1 point]

2. Based on her vital signs and home medications, what other condition should be most strongly considered? [1 point]

3. What should be checked for on physical examination? [2 points]

After being admitted to the hospital, the patient continues to be agitated and confused. She is placed in physical restraints to prevent her from injuring herself or falling out of bed. The physician caring for her gives her intravenous Demerol® to treat her agitation.

4. What is Demerol®? [1 point]

5. Would a clinical toxicologist recommend Demerol® for agitation/confusion? (Hint: Module 5) [1 point]

6. What medication or class of medications would a clinical toxicologist most likely recommend for agitation/confusion in this patient and why? [1 point]

7. If this patient’s condition is related to her phenelzine, what effect could Demerol® have? (Hint: look up “Demerol” and the condition you think this patient might have on Google search engine.) [1 point]

8. What adverse events can occur with physical restraints? Are these adverse events related to this patient’s condition? (Hint: Module 5) [2 points]

Five hours later, the nurse rechecks the patient’s temperature and finds that it is 107.6 F. Shortly afterwards, the patient goes into cardiac arrest and dies.

9. Later there is some question that the patient may also have used cocaine. If true, could that have also contributed to this patient’s condition? [1 point]

10. List three interventions that a clinical toxicologist would have recommended in this patient. [2 points]

11. Should the patient not have been given antibiotics? [1 point]

Case #2 – Serotonin reuptake inhibitors [8 points]

A 30-year-old man takes an overdose of the Lexapro® he is prescribed for depression while arguing with his girlfriend. His girlfriend calls 911 and he is brought to the emergency department for evaluation about three hours after his ingestion.

1. What is Lexapro®? [1 point]

2. What adverse effect do we need to worry about with this ingestion? [1 point]

3. List three tests that should be performed in this patient on arrival? [2 points]

4. Is gastrointestinal decontamination indicated? If so, what should be done? [1 point]

5. Is any serial testing needed? [1 point]

6. For how long should the patient be observed? [2 points]

Case #3 – Atypical antidepressants [8 points]

A 26-year-old woman is found seizing in the bathroom after her husband heard a loud noise. Her home medications include bupropion, mirtazepine, trazodone, and oral contraceptives. He immediately calls 911 and she is transported to an emergency department for evaluation. She is initially confused, but improves over a period of fifteen minutes. She tells the physician that she is taking all of her medications as prescribed and denies taking an overdose.

1. What is the most likely cause of her seizure? [2 points]

2. List three more things you would like to know about her medication regimen. [2 points]

3. What test should be performed on this patient at this time? [1 point]

4. If she has another seizure while in the hospital which of the following medications should or should not be used to treat her seizure: Benzodiazepines? Barbiturates? Phenytoin? Propofol? (Hint: If you are not sure, review Module 5) [3 points]